Format

Send to

Choose Destination
Eur J Gastroenterol Hepatol. 1999 Apr;11(4):369-73.

NSAIDs and the oesophagus.

Author information

1
Department of Medicine, Trafford General Hospital, Manchester, UK. john@urmston123.freeserve.co.uk

Abstract

There have been many studies documenting the deleterious effects of non-steroidal anti-inflammatory drugs (NSAIDs) on the gastrointestinal tract, and it is widely accepted that these agents cause mucosal damage in the stomach, duodenum, jejunum, ileum and colon. The mechanism of this toxicity is at least partly due to inhibition of endogenous prostaglandin synthesis. Prostaglandins, especially PGE2, PGI2 and the synthetic PGE1 analogue misoprostol, protect the stomach from these harmful effects. There is good theoretical evidence that the opposite is the case in the oesophagus, with prostaglandins causing relaxation of the lower oesophageal sphincter, increasing acid reflux and acting as mediators of the inflammatory response. NSAIDs have beneficial effects in some models of oesophagitis and have even been proposed as treatment for oesophagitis. In spite of these theoretical benefits, there are many reports implicating NSAIDs in the pathogenesis of oesophagitis, oesophageal ulceration and stricture formation.

[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center